News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Do you know if you have had a nervous breakdown


 imadeyton - Thu Mar 06, 2008 12:17 pm

I have been taking Wellbutrin XL 300 mg for depression for over a year. Within a few months I started experiencing extreme anxiety and OCD. I have never been diagnosed with either. Could this be from the medication or am I having a nervous breakdown? I don't feel normal!
 Dr. K. Eisele - Sun Mar 09, 2008 10:46 pm

User avatar Dear Imadeyton:

Wellbutrin is a medication that can be activating, meaning that for many people, it is not the best choice for people who have anxiety disorders. It sounds like you did not have anxiety until after you began taking Wellbutrin, though. There are two possibilities:

1. Your symptoms of anxiety and OCD may have been caused by Wellbutrin, in which case, discontinuation and/or switch to another anti-depressant, under the supervision of your physician, would probably be helpful.

2. Your symptoms of anxiety and OCD were there, underlying and masked by, your symptoms of depression. Now that the depression has been treated, these symptoms have now declared themselves. If this is the case, a switch to a different anti-depressant, under the supervision of your physician, is a good idea.

You also asked about nervous breakdowns. This is a term that is rarely used by psychiatrists these days. It used to be the term of choice many years ago because it was nonspecific and psychiatric disorders were not as well-described as they are now. Usually, the nervous breakdown means depression and/or anxiety that has become incapacitating and deserving of hospitalization.

Good luck and feel free to ask more questions if necessary!
 Dr. E. Seigle - Tue Mar 11, 2008 12:48 pm

Dear imadeyton,

I am in complete agreement with Dr. Eisele regarding the Wellbutrin being a strong suspect in causing your experiences of anxiety. Talk to your doctor about possibly gradually lowering the dose, and symptoms of depression return while anxiety improves, adding an alternate, calming anti-depressant.

-Dr. Seigle

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here